Cholesterol Home > Lipitor and Arthritis
Based on previous studies documenting the side effects of Lipitor, it is not clear if arthritis occurs more often in people taking Lipitor than in people not taking it. Joint pain, however, does appear to be a side effect of Lipitor. You should talk with your healthcare provider if you experience joint pain or any other possible arthritis symptoms while taking Lipitor.
An Overview of Lipitor and ArthritisMost people tolerate Lipitor® (atorvastatin calcium) well. However, it is possible for a person to experience side effects while taking the medicine. One side effect that has been reported with Lipitor is arthritis. In clinical trials with Lipitor, arthritis was reported in more than 2 percent of people who took the drug. Does this mean that Lipitor causes arthritis? No, it does not necessarily mean this. To understand why, it may be helpful to look at how clinical trials are conducted.
Understanding Clinical Trials, Lipitor, and ArthritisBefore medicines are approved, they must go through several clinical studies in which thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, the side effects are always documented. As a result, it is possible to see what side effects occur, how often they appear, and how they compare to the group of people not taking the medicine. The side effects are then usually separated into those that occur in more than 1 to 2 percent of people and those that occur in less than 1 to 2 percent of people.
Arthritis was reported in more than 2 percent of people who took Lipitor. Gout, a type of arthritis, was reported in less than 2 percent of people. However, it is not clear if arthritis occurred more often in people who took Lipitor than in people who did not take Lipitor.
However, it is clear that joint pain is a common side effect of Lipitor. In previous clinical studies, joint pain was seen in up to 5.1 percent of people taking the medication (see Lipitor and Joint Pain).